6 doctors weighed in:
Are tics that are caused by medication side effects also called tourette's syndrome?
6 doctors weighed in

Dr. Glen Elliott
Pediatrics - Psychiatry
3 doctors agree
In brief: Depends
Many children who will develop tourette syndrome (ts) may first seem to have "typical" symptoms of adhd at age 6 or younger, which may result in their receiving stimulants.
The average age of diagnosis of ts is about 8 years. Stimulants can unmask tics, so it may look like they are the cause. If vocal and motor tics continue even when the stimulant is stopped or start later, it is still ts.

In brief: Depends
Many children who will develop tourette syndrome (ts) may first seem to have "typical" symptoms of adhd at age 6 or younger, which may result in their receiving stimulants.
The average age of diagnosis of ts is about 8 years. Stimulants can unmask tics, so it may look like they are the cause. If vocal and motor tics continue even when the stimulant is stopped or start later, it is still ts.
Dr. Glen Elliott
Dr. Glen Elliott
Thank
Dr. Carla Enriquez
Pediatrics
1 doctor agrees
In brief: No
Tics can be worsened or brought out by medications, but are not then called tourette's syndrome (ts).
Ts is present before any medications are used. It is an inherited neurobiological disorder, or an acquired autoimmune disorder. Tics that occur with meds are usually already present and subclinical, just worsened by the medication.

In brief: No
Tics can be worsened or brought out by medications, but are not then called tourette's syndrome (ts).
Ts is present before any medications are used. It is an inherited neurobiological disorder, or an acquired autoimmune disorder. Tics that occur with meds are usually already present and subclinical, just worsened by the medication.
Dr. Carla Enriquez
Dr. Carla Enriquez
Thank
Get help from a real doctor now
Dr. Cindy Juster
Board Certified, Pediatrics
32 years in practice
2M people helped
Continue
107,000 doctors available
Read more answers from doctors